Ohio, 2019

Dense Fog in Ohio, December 24, 2019

December 24, 2019 · NWS IWX · 1 event in 1 county or zone

There was a weather-related car crash that killed two people on Christmas Eve in Van Wert County. Widespread dense fog, with visibilities less than a quarter of a mile, was observed in the area during the time of the crash.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

There was a weather-related car crash that killed two people on Christmas Eve in Van Wert County. Widespread dense fog, with visibilities less than a quarter of a mile, was observed in the area during the time of the crash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 24, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Dec 24, 3:00 PM EST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Northern Indiana
300 PM EST Tue Dec 24 2019

.SYNOPSIS...
Issued at 1219 PM EST Tue Dec 24 2019

Eastern parts of Indiana into northwest Ohio can expect foggy
conditions through much of the day. Toward Lake Michigan, mostly
sunny skies are expected. Foggy conditions are expected again
tonight, with lows in the mid-to-upper 30s. Dry conditions are
expected through the remainder of the week with mild temperatures.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM EST Tue Dec 24 2019

Similar atmospheric setup tonight as last night - boundary layer
near saturation with a pronounced inversion. Easterly flow and
weak ascent will keep the fog/stratus to remain/reform overnight.
Dense fog likely to extend west to near US 31 with patchy dense
fog west of US 31. High clouds overspreading the region may limit
fog formation over the western third of the forecast area...but
clearing after midnight should accelerate the formation as
cooling occurs. For now have kept fog in the forecast and will
hold off on any headlines (advisories) until we have a better
handle on the extent.

Clearing late morning Christmas Day with abundant sunshine through
filtered high clouds. Upper level ridge axis shifts slowly
eastward and surface winds become more southerly with better WAA
for a quick temperature recovery. Temperatures will be well above
normal for the afternoon highs. Clouds will thicken as the day
progresses and this should be enough to hamper fog development
late Wednesday/Wednesday night.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM EST Tue Dec 24 2019

Longwave pattern remains unchanged for Wednesday/Thursday/Friday
with the trof digging into the west coast the ridge slowly inches
eastward across the Gulf of Mexico to the southeast coast. This
puts the region into a dirty cyclonic side of the longwave ridge
allowing for a nickle and diming of shortwaves to sweep out of the
Southern Plains into the Great Lakes region. This pattern holds
until late Friday/early Saturday with most of the long range
models suggesting that the westerlies break across the trof
allowing for more progressive/robust shortwaves to eject into the
region for increased threat for precipitation.

The better and more organized threat of precipitation will affect
the area late Sunday into Monday as the low / trof deepens. Not
much agreement with the models on the timing/location however and
thus have kept the current trends of precipitation lasting through
Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1219 PM EST Tue Dec 24 2019

Fog has been persistent today at FWA. Satellite trends suggest the
fog is mixing out slowly about 40 miles south of the airport.
Additionally, there seem to be an increasing number of observing
sites improving beyond 1/4 mile. With that in mind, I will offer
an improvement to 2SM by 21z, though confidence is low. Model
guidance suggests dew points will continue to rise for much of the
TAF period. Furthermore, model soundings depict several hours of
an inversion. All of this will keep FG and BR in the TAF through
the night.

Over at SBN, BR and FG are less impactful. Forecast guidance
suggests fog is possible again tonight, through the other solution
is for the most dense fog to be east of SBN. As such, I played a
somewhat more optimistic solution. Confidence is low.

Overnight lows looks to be just a couple degrees above freezing,
decreasing the concern for freezing fog.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 4 PM EST this afternoon for INZ005>009-
     016>018-024>027-032>034.

MI...Dense Fog Advisory until 4 PM EST this afternoon for MIZ078>081.

OH...Dense Fog Advisory until 4 PM EST this afternoon for OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Lewis
LONG TERM...Lewis
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 24, 5:27 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
527 PM EST Tue Dec 24 2019

INZ005>009-016>018-024>027-033-034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-252230-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Wabash-Huntington-Wells-Adams-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
527 PM EST Tue Dec 24 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

INZ003-004-012>015-020-022-023-032-MIZ077-078-252230-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Miami-Grant-Berrien-Cass MI-
527 PM EST Tue Dec 24 2019 /427 PM CST Tue Dec 24 2019/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-252230-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
527 PM EST Tue Dec 24 2019

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Dec 24, 12:50 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 PM EST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     DENSE FOG        PANDORA                 40.95N 83.96W
12/24/2019                   PUTNAM             OH   PUBLIC

            VISIBILITY 1/8 MILE.

1016 PM     DENSE FOG        GALLUP                  41.46N 84.15W
12/23/2019                   HENRY              OH   PUBLIC

&&
Local storm report, Dec 24, 12:58 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     DENSE FOG        3 ENE OTTAWA            41.03N 83.98W
12/24/2019                   PUTNAM             OH   AWOS

            AWOS STATION KOWX OTTAWA.

1153 AM     DENSE FOG        2 WNW WESTMINSTER       40.70N 84.02W
12/24/2019                   ALLEN              OH   ASOS

            ASOS STATION KAOH LIMA.

1235 PM     DENSE FOG        1 WNW SILVER LAKE       41.63N 85.08W
12/24/2019                   STEUBEN            IN   AWOS

            AWOS STATION KANQ ANGOLA.

1135 AM     DENSE FOG        2 NNE KENDALLVILLE      41.47N 85.25W
12/24/2019                   NOBLE              IN   AWOS

            AWOS STATION KC62 KENDALLVILLE.

1135 AM     DENSE FOG        3 SSW LA PORTE          41.57N 86.73W
12/24/2019                   LA PORTE           IN   AWOS

            AWOS STATION KPPO LA PORTE.

1235 PM     DENSE FOG        3 S BOWERSTOWN          40.85N 85.45W
12/24/2019                   HUNTINGTON         IN   AWOS

            AWOS STATION KHHG HUNTINGTON.

1135 AM     DENSE FOG        2 NNE MICHAELSVILLE     40.48N 85.68W
12/24/2019                   GRANT              IN   AWOS

            AWOS STATION KMZZ GRANT COUNTY MUNICIPAL
            APT.

1215 PM     DENSE FOG        1 ENE ROCHESTER         41.07N 86.18W
12/24/2019                   FULTON             IN   AWOS

            AWOS STATION KRCR ROCHESTER.

1215 PM     DENSE FOG        3 ESE SAINT JOHNS       41.30N 85.07W
12/24/2019                   DE KALB            IN   AWOS

            AWOS STATION KGWB AUBURN DEKALB C.

1154 AM     DENSE FOG        2 ENE NINE MILE         40.98N 85.18W
12/24/2019                   ALLEN              IN   ASOS

            ASOS STATION KFWA FORT WAYNE INTERNATIONAL
            AP.

1153 AM     DENSE FOG        3 NW BRUNERSBURG        41.33N 84.43W
12/24/2019                   DEFIANCE           OH   ASOS

            ASOS STATION KDFI DEFIANCE.

1235 PM     DENSE FOG        3 ESE HILLSDALE         41.92N 84.58W
12/24/2019                   HILLSDALE          MI   AWOS

            AWOS STATION KJYM HILLSDALE.

1155 AM     DENSE FOG        2 NNE WARSAW            41.27N 85.83W
12/24/2019                   KOSCIUSKO          IN   AWOS

            AWOS STATION KASW WARSAW MUNI.

1153 AM     DENSE FOG        2 NW BENTON             41.53N 85.78W
12/24/2019                   ELKHART            IN   ASOS

            ASOS STATION KGSH GOSHEN.

&&
Local storm report, Dec 24, 1:51 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
151 PM EST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     DENSE FOG        1 NE VAN WERT           40.87N 84.57W
12/24/2019                   VAN WERT           OH   EMERGENCY MNGR

            VISIBILITY AT BEST 1/10 MILE.

&&

MSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Van Wert

When
December 24, 6:00 PM EST
Where
Van Wert forecast zone
Deaths
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Widespread dense fog likely played a role in a deadly car accident around 6 pm in Van Wert County on December 24th. Investigators reported that a vehicle traveling south on S.R. 49 was smashed into by a vehicle traveling west of US-30 while crossing. Two people were reported dead and two were taken to the hospital for non-life threatening injuries. The crash backed up traffic for more than an hour as rescuers worked to pull victims from the wreckage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dense Fog, Van Wert2019-12-2444MaleOutside/Open AreasIndirect
Dense Fog, Van Wert2019-12-2456FemaleOutside/Open AreasIndirect

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863947.